How JustAnswer Works:
  • Ask an Expert
    Experts are full of valuable knowledge and are ready to help with any question. Credentials confirmed by a Fortune 500 verification firm.
  • Get a Professional Answer
    Via email, text message, or notification as you wait on our site.
    Ask follow up questions if you need to.
  • 100% Satisfaction Guarantee
    Rate the answer you receive.
Ask Family Physician Your Own Question
Family Physician
Family Physician, Doctor
Category: Medical
Satisfied Customers: 2592
Experience:  Emergency Medicine and Family Practice for over 26 years
1304720
Type Your Medical Question Here...
Family Physician is online now
A new question is answered every 9 seconds

What would cause small bits of blood in my mucus when i

Customer Question

What would cause small bits of blood in my mucus when i cough?
JA: How long have you been dealing with the cough? Are you having any other symptoms?
Customer: The cough started when i started taking a blood thinner. It isn't constant. I have feeling like something is in my throat since taking the blood thinner and it cause me to cough to try to get rid of it.
JA: Anything else in your medical history you think the doctor should know?
Customer: recent ablation surgery - June 2016
Submitted: 2 months ago.
Category: Medical
Expert:  Dr. Bob replied 2 months ago.

Hi there. The blood thinner obviously will make it more likely that you will bleed from any small break in the skin or mucous membranes of the body. Blood that streaks or otherwise comes out with mucous could originate from a broken blood vessel in the nose (that is draining down into the throat), or one in the back of the mouth or the airway. The forcefulness of a cough can be strong enough to break a small blood vessel as well. Blood or mucous from above, or acid reflux from below (heartburn) can also cause an irritation in the throat that feels like a lump or foreign body that one cannot clear with coughing. While it is unlikely that the medication itself is causing this sensation, it is worth mentioning to your family doctor, as some medications can trigger an irritating cough...one that typically clears within a couple weeks of stopping the medication.

Expert:  Dr. Bob replied 2 months ago.

If this problem worsens in any way, or your doctor is concerned, he can refer you to an ENT specialist who can look down your throat with a special, thin flexible camera to see what is going on.